Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Lichens Planus? Maybe not...
Oct 10, 2007

Over the last couple of years, I've been developing this odd film in the mouth - it feels like the top layer of skin is just peeling off. It's weird, gross, and sometimes painful. And worse, it comes and goes.

Recently, it got worse where I could scrape a layer of gunk out. Not very pleasant.

My primary care doc diagnosed it as Lichens Planus. I did read through this forum, and I'd like to assert that I think it may not be that.

My way of keeping this particular symptom at bay is gargling/rinsing with straight hydrogen peroxide. Usually before I brush, making sure it gets the inside lip areas.

And no, the pre-brush rinses with watered down peroxide do NOT work.

My HIV specialist agrees that this seems likely not Lichens Planus, but something else.

My theory is that the HIV meds are causing it, via some irritation. I've sine been on different antibiotics, etc.. and those never really did anything.

So, I'm curious of your opinion on this. It seems to be a symptom that many people are experiencing.

Thank you!

Response from Dr. Henry

Lichen planus involves the oral mucosa in about 50% of cases. It is a skin/mucosal eruption the cause of which is mostly unknown that occurs in the general population and can occur in HIV+ persons. The vast majority of patients with lichen planus (often best diagnosed by a dermatologist sometimes with a skin biopsy) are HIV-. I have been involved with the care of several thousand HIV+ persons most of whom have been on antiretroviral therapy with me doing an oral examination periodically. I have only seen several patients diagnosed with lichen planus so any relationship to antiretroviral therapy would seem to be very limited. I am unaware of any report in the standard or oral health HIV literature that established a link between lichen planus like disorders and any of the HIV medications now currently used widely in the US. KH



Previous
Lypodistrophy treatment
Next
Eye Floaters and HIV Medications?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement